Florida, 2010

Damaging Wind in Florida, January 25, 2010

January 25, 2010 · NWS TBW · 1 event in 1 county or zone

A squall line moved through the area ahead of a cold front. A strong low-level jet in place allowed for some strong gusty winds with the storms and caused some damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A squall line moved through the area ahead of a cold front. A strong low-level jet in place allowed for some strong gusty winds with the storms and caused some damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jan 25, 3:29 AM EST, 51 minutes earlier.

Area forecast discussion, Jan 25, 3:29 AM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
329 AM EST MON JAN 25 2010

.SHORT TERM (TODAY-WEDNESDAY)...A LINE OF SHOWERS WITH A FEW
EMBEDDED THUNDERSTORMS JUST AHEAD OF A COLD FRONT IS PUSHING INTO
THE AREA THIS MORNING. THIS LINE WILL CONTINUE TO PUSH THROUGH THE
AREA THROUGH THE MORNING AND EXIT THE AREA TO THE SOUTH THIS
AFTERNOON. WINDS ARE STILL STRONG AND BREEZY AHEAD OF THE FRONT
WITH GUSTS OF 20-30 MPH. HAVE RAISED A LAKE WIND ADVISORY FOR
TODAY BECAUSE OF THIS. THERE IS ALSO STILL THE POTENTIAL FOR
ISOLATED STRONG GUSTY TO POSSIBLY DAMAGING WINDS WITH AN EMBEDDED
STORM IN THE SQUALL LINE. HIGHS TODAY WILL LIKELY OCCUR THIS
MORNING AS TEMPERATURES ARE STILL IN THE LOWER TO MID 70S
CURRENTLY. TEMPERATURES ARE EXPECTED TO SLOWLY FALL THROUGH THE
DAY AND GENERALLY REMAIN IN THE UPPER 60S TO LOWER 70S. CLOUDS AND
CONVECTION SHOULD CLEAR OUT OF THE AREA TONIGHT AS HIGH PRESSURE
BUILDS ACROSS THE AREA FROM THE WEST. WINDS WILL QUICKLY DIMINISH
THIS EVENING AND AS COOLER AND DRIER AIR MOVES INTO THE
REGION...LOWS ARE EXPECTED TO FALL INTO THE UPPER 30S NORTH TO
THE LOWER 40S-AROUND 50 CENTRAL AND SOUTH. COOLER AND DRIER HIGH
PRESSURE WILL REMAIN ACROSS THE AREA THROUGH WEDNESDAY WITH HIGHS
TUESDAY AND WEDNESDAY IN THE MID 60S TO LOWER 70S AND LOWS TUESDAY
NIGHT IN THE MID 30S NORTH TO AROUND 40-UPPER 40S CENTRAL AND
SOUTH.

.LONG TERM (WEDNESDAY NIGHT-SUNDAY)...HIGH PRESSURE SLIPS OFF THE
SOUTHEAST U.S. COAST WEDNESDAY NIGHT AND TEMPS BEGIN TO INCREASE
AGAIN WITH FLOW BECOMING MORE SOUTHEASTERLY. THE ECMWF CONTINUES
TO BE QUITE A BIT SLOWER WITH THE NEXT SYSTEM MOVING INTO THE GULF
COAST STATES ON FRIDAY. THE GFS MOVES IT TO THE PANHANDLE BY
FRIDAY MORNING WHEREAS THE ECMWF STILL KEEPS IT BACK IN LOUISIANA
AT THE SAME TIME. BASED ON THE TRENDS FROM THE PAST FEW SYSTEMS
MOVING THROUGH THE AREA...WILL STICK CLOSER TO ECMWF
TIMING...MEANING HIGHEST POPS FOR OUR AREA DURING THE DAY ON
SATURDAY. HAVE GONE AHEAD AND INCREASED POPS TO 40 PERCENT FOR
THIS TIME PERIOD.

HIGH PRESSURE BUILDS BACK IN BEHIND THE FRONT LATE SATURDAY NIGHT
INTO SUNDAY.

&&

.AVIATION...LOW CEILINGS HAVE BEEN IN AND OUT OF THE TAF SITES
THIS MORNING AHEAD OF THE FRONT/CONVECTION. SHOULD SEE CLOUDS
AND VISIBILITIES LOWER AS THE RAIN/ISOLD TS MOVES IN OVER THE NEXT
FEW HOURS. THE RAIN/TS SHOULD MOVE THROUGH RELATIVELY
QUICKLY...BUT BASED ON SATELLITE IMAGES...THE CLOUDS WILL LIKELY
LINGER THROUGH THE EARLY AFTERNOON HOURS (LATER OVER FMY/RSW).
WINDS WILL REMAIN GUSTY THROUGH SUNSET...SWITCHING TO THE
WEST/NORTHWEST AFTER THE FRONT MOVES THROUGH THIS MORNING.

&&

.MARINE...WINDS ARE GENERALLY 20-25 KNOTS WITH GUSTS UP TO 30
KNOTS ACROSS THE WATERS THIS MORNING. SEAS ARE UP TO 8 FEET
OFFSHORE. WILL KEEP THE SCA IN PLACE ACROSS THE WATERS THROUGH
THIS EVENING. WINDS AND SEAS SHOULD THEN QUICKLY SUBSIDE TONIGHT
BEHIND THE FRONT AS HIGH PRESSURE BUILDS ACROSS THE WATERS. HIGH
PRESSURE WILL THEN REMAIN IN PLACE ACROSS THE WATERS THROUGH
FRIDAY.

&&

.FIRE WEATHER...NO CONCERNS FOR TODAY AS THE FRONT MOVES THROUGH
THE AREA. COOLER AND DRIER AIR WILL MOVE INTO THE AREA TONIGHT
BEHIND THE FRONT UNDER HIGH PRESSURE. AFTERNOON HUMIDITIES WILL
FALL BELOW 35 PERCENT FOR SEVERAL HOURS TUESDAY AFTERNOON ACROSS
ALL AREAS EXCEPT ALONG THE COAST AND ACROSS CHARLOTTE AND LEE.
WEDNESDAY AFTERNOON WILL ALSO SEE A FEW HOURS OF CRITICAL
HUMIDITIES MAINLY ACROSS THE NATURE COAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  69  48  67  47 /  40  10   0   0
FMY  73  49  71  46 /  60  10   0   0
GIF  71  47  68  45 /  50  10   0   0
SRQ  69  48  68  45 /  50  10   0   0
BKV  69  37  67  35 /  30  10   0   0
SPG  69  53  66  51 /  40  10   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR CHARLOTTE-
     CITRUS-DE SOTO-HARDEE-HERNANDO-HIGHLANDS-HILLSBOROUGH-LEE-
     LEVY-MANATEE-PASCO-PINELLAS-POLK-SARASOTA-SUMTER.

     FIRE WEATHER WATCH TUESDAY AFTERNOON FOR CITRUS-HERNANDO-LEVY-
     SUMTER.

GULF WATERS...SMALL CRAFT ADVISORY UNTIL 7 PM EST THIS EVENING FOR BONITA
     BEACH TO ENGLEWOOD OUT 20 NM-BONITA BEACH TO ENGLEWOOD OUT
     20 TO 60 NM-ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-ENGLEWOOD
     TO TARPON SPRINGS OUT 20 TO 60 NM-TAMPA BAY WATERS-TARPON
     SPRINGS TO SUWANNEE RIVER OUT 20 NM-TARPON SPRINGS TO
     SUWANNEE RIVER OUT 20 TO 60 NM.

&&

SHORT TERM/MARINE/FIRE WEATHER...24/COLSON
LONG TERM/AVIATION...23/MCNATT
Hazardous weather outlook, Jan 24, 5:27 AM EST, 22 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
527 AM EST SUN JAN 24 2010

FLZ039-042-043-048>052-055>057-060>062-065-241700-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
527 AM EST SUN JAN 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
THUNDERSTORMS WILL INTO THROUGH THE AREA TONIGHT AHEAD OF A COLD
FRONT. A STRONG LOW LEVEL JET ALONG WITH UPPER ENERGY AND A WARM
MOIST ENVIRONMENT IN PLACE WILL ALLOW FOR SOME STORMS TO BECOME
STRONG TO POSSIBLY SEVERE TONIGHT WITH THE BEST CHANCES ACROSS THE
NATURE COAST. STRONG GUSTY TO POSSIBLY DAMAGING WINDS WILL BE THE
MAIN CONCERN...WITH HEAVY RAINS AND DEADLY LIGHTNING ALSO
OCCURRING.

...WIND AND SEA IMPACT...
WINDS WILL INCREASE TO 20 TO 25 KNOTS ACROSS THE COASTAL WATERS
TODAY WITH SEAS BUILDING UP TO 8 FEET OFFSHORE AS THE PRESSURE
GRADIENT BETWEEN A COLD FRONT TO THE NORTHWEST AND HIGH PRESSURE
OVER THE ATLANTIC TIGHTENS ACROSS THE AREA. WINDS AND SEAS WILL
REMAIN HIGH TONIGHT AND THEN QUICKLY DIMINISH BEHIND THE COLD
FRONT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

...THUNDERSTORM IMPACT...
THUNDERSTORMS WILL CONTINUE MOVING THROUGH THE AREA MONDAY ALONG
AND AHEAD OF A COLD FRONT. THE BEST CHANCES WILL SHIFT TO ACROSS
THE SOUTHERN HALF OF THE AREA FOR MONDAY AS THE FRONT PASSES.
STRONG STORMS WILL CONTINUE TO BE POSSIBLE THROUGH MONDAY
AFTERNOON WITH STRONG GUSTY WINDS...HEAVY RAINS AND DEADLY
LIGHTNING CONTINUING.

...FIRE WEATHER IMPACT...
COOLER AND DRIER HIGH PRESSURE WILL BUILD ACROSS THE AREA BEHIND
THE COLD FRONT. THIS WILL LIKELY ALLOW FOR A FEW HOURS OF CRITICAL
HUMIDITIES TUESDAY AND WEDNESDAY AFTERNOONS. MOISTURE WILL THEN
RETURN FOR THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED
TONIGHT.

COLSON

In the hours before

Special weather statement, Jan 25, 3:30 AM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
330 AM EST MON JAN 25 2010

FLZ039-042-250915-
CITRUS-LEVY-
330 AM EST MON JAN 25 2010

...STRONG THUNDERSTORMS WILL AFFECT EASTERN LEVY AND NORTHWESTERN
CITRUS COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES
THUNDERSTORMS...MOVING NORTHEAST AT 35 MPH...WILL AFFECT EASTERN
LEVY COUNTY AND CITRUS COUNTY

...UNTIL 415 AM EST.

GUSTY WINDS UP TO 40 MPH ARE EXPECTED AS WELL AS HEAVY DOWNPOURS AND
FREQUENT LIGHTNING. FUNNEL CLOUDS WILL ALSO BE POSSIBLE.

&&

LAT...LON 2954 8254 2948 8254 2949 8241 2922 8239
      2921 8252 2905 8253 2900 8275 2903 8277
      2906 8276 2908 8281 2911 8284 2913 8281
      2916 8281 2916 8288 2918 8289 2954 8256
TIME...MOT...LOC 0829Z 226DEG 29KT 2929 8256
Special weather statement, Jan 25, 3:52 AM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
352 AM EST MON JAN 25 2010

FLZ042-043-048-250945-
SUMTER-HERNANDO-CITRUS-
352 AM EST MON JAN 25 2010

...STRONG THUNDERSTORMS WILL AFFECT CITRUS...NORTHWESTERN HERNANDO
AND NORTHWESTERN SUMTER COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS...
MOVING NORTHEAST AT 30 MPH...WILL AFFECT CHASSAHOWITZKA...HOMOSASSA
SPRINGS...CRYSTAL RIVER AND BEVERLY HILLS

...UNTIL 445 AM EST.

GUSTY WINDS UP TO 50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. SOME
DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE. FREQUENT LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND
A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS.

&&

LAT...LON 2889 8266 2890 8269 2895 8272 2905 8252
      2904 8242 2903 8239 2901 8236 2898 8232
      2885 8223 2855 8264 2867 8268 2870 8265
      2873 8269 2875 8265 2876 8269 2881 8270
      2884 8273
TIME...MOT...LOC 0852Z 224DEG 24KT 2875 8271

The radar

The Tampa radar (KTBW), 129 km away, was scanning. The volume nearest the first event began at 09:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Citrus

When
January 25, 4:20 AM EST
Where
Citrus County, 3.78 mi ENE of Inverness
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
28.858, -82.291

Large branches were snapped off of several trees along Aquarius Drive in Inverness. Four homes and one mobile home sustained roof damage from the fallen tree branches.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 212917.